Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Depression/Anxiety Prozac withdrawal

Posted in past.60 yr. old fem.(7 yrs on 1mg. estrace/nat. progest. cream w/pregnon/DHEA. 9 years on 20mg. prozac which was once a great help for PMS; about 20 mo.ago started having strange anxiety like attacks in the middle of the night. Severe shaking ice cold skin limb weakness fear etc. sev.appetite loss. KAISER:Saw Psycho.Nurse for anxiety they put me on Ativan (never telling me it should be short term)then had Several ER visits  Saw Dr.s,GYN, Neuro, Endocron,then went to Psychiatry.I was told I had Prozac Poopout. Over several months they tried me on 8+ different SSRIs and a couple of others Xanax etc. while I was still on 10mg, prozac. I ended up with severe reacts. to all even tho lowest dose. Only 3 I haven't tried,effexor, Zoloft, Welbutrin. June '03 I decided enough I stopped the prozac since they said it wasn't woking anyway. I was o.k., still taking 1/2 1 mg. ativan at night only expecting to get off, then last Sept. my husband was told he needed open heart surgery. I had a severe emotional colapse(we have been married 43 years and are very close) I developed Severe deep depression/anixety, helplessness, hopelessness, thoughts of not being able to go on, amplified thinking etc. After one severe crisis I Went to an IOP group for a couple of months until I  got IOP burnout. Psyc. suggested I should go back on Prozac to cope with my Husbands situation (he is fine)since it worked for me in the past they thought it would again.WRONG!It was not easy to go back like the first time when I took 10mg RIGHT OFF then to 20mg over 3 months; I had reactions right away and could only tolerate 1mg. at a time over 2/3wk periods until I got to 10 then jumped to 20mg. at the time of husbands surgery Nov. 03. All the time having epposodic depression each day.I have never really felt good on it this time; episodic depression continued anxiety. Went to outside Psych. for guidance and medication monotoring. He saw I was struggling and just existing and we agreed I would start tapering off Prozac in March and took my last dose July 23.He told me Ativan ok as I never had gone over 2mg/qual.of life is import. I AM A MESS! SEVERE DEPRESSION, ANXIETY it has been 6 weeks and I am sinking lower and lower every day. I feel I am doomed and my life is over at least as I once knew it and that I will never have my life back. Espec.the last 10 day.s - Now losing appetite again, can't function, don't want to talk to people, go shopping,sick feeling inside, uncomfortable feeling with everything, tv, radio, life in general. I am taking 2 mg. of Ativan a day/split 1mg. bedtime 1/4 during the day. Ativan has never made me FEEL GOOD like they say is does; it has only been an aid to sleep and I have had per. over this entire time where it didn't always help. I was taking only 1/2 at b.time until I started the taper. I am now terrified I will never emerge from this horrible place. Is this NORMAL?It is withdrawal and will it pass? How long? Can it be the Ativan.Desperate 4 HELP!
2 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
My advice to you is to stop thinking about medication and get into serious talk therapy so you can come to grips with what is causing all of this....and don't wait any longer.
Avatar universal
I took Atavin to sleep, starting with 0.25mg occasionally at night. Aware that it is addictive I asked my doctor for a "limit" so I could try to be careful and my doctor suggested I never go over 2mg. Eventually, while under a lot of stress (I started Zoloft and slowly climbed up to 180mg daily), I found I was taking  1mg of Atavin EVERY night to sleep and 2mg occasionally. At this point I realized that I had to wean myself off it because I was hooked. You can't do it suddenly, either. So by 0.25mg increments I slowly backed off until I was completely off it (over a few weeks). The thing is it doesn't work if you keep using it. And I knew I wanted it to work when I really needed it, at a very small dose (0.25 or 0.5mg), on rare occasions (to sleep). The zoloft was working fine for me. I saw a therapist (a PhD in social work, also trained as a coach--which was the best thing ever). Eventually I made some life changes that were really good for me and even though the zoloft seemed to be fine, I reduced this VERY slowly (over 3 months) and got off it completely. I find I am doing very well and when I'm not there's a reason for it. The biggest thing for me was recognizing that the Atavin was out of control at 1 and 2mg per night just to sleep. Simply because it wasn't doing what I needed it to do and I felt insane because I couldn't sleep and trapped inside my body. Getting the Atavin out of my system and losing my dependency really helped. There's no question that the talk therapy is what changed my life, however, the medication is a big part of one's experience and it can't just be put on a back burner. I must emphasize that it was so helpful to me to have a therapist who was not psychoanalysis-oriented and who focused on what's going on NOW and how to find balance in THIS moment and help me to recognize and act on my inner truth, intuition, and needs. It's good to have a therapist and a psychiatrist. Do the big work with the former.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area